Alert archive / North Dakota / Wind Advisories in 2018

Wind Advisory 5, NWS Bismarck, ND

April 28, 20184 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 28, 2018, 2:55 AM MDT for 4 counties in North Dakota. It took effect at Apr 28, 2018, 11:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2018, 2:55 AM MDT (08:55 UTC)
In effect from
Apr 28, 2018, 11:00 AM MDT
Expired
Apr 28, 2018, 8:00 PM MDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Golden Valley County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 201 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2492 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WWUS73 KBIS 280855
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
355 AM CDT Sat Apr 28 2018

NDZ031-040-043-044-281700-
/O.NEW.KBIS.WI.Y.0005.180428T1700Z-180429T0200Z/
Golden Valley-Slope-Bowman-Adams-
Including the cities of Beach, Marmarth, Bowman, and Hettinger
255 AM MDT Sat Apr 28 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect from 11 AM this morning to 8 PM MDT
this evening. 

* TIMING...Late this morning through the evening.

* WINDS...Southeasterly gusts to near 45 mph.

* WHERE...Adams, Bowman, Slope, and Golden Valley counties.

* IMPACTS...Critical fire weather conditions are expected, and a
  Red Flag Warning is also in effect for today. Strong winds will
  make driving high profile vehicles and working outdoors on 
  elevated structures hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

PA
2 follow-up statements
119 
WWUS73 KBIS 281912
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
212 PM CDT Sat Apr 28 2018

NDZ031-040-043-044-290200-
/O.CON.KBIS.WI.Y.0005.000000T0000Z-180429T0200Z/
Golden Valley-Slope-Bowman-Adams-
Including the cities of Beach, Marmarth, Bowman, and Hettinger
112 PM MDT Sat Apr 28 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* TIMING...Through early this evening.

* WINDS...Southeasterly gusts to near 45 mph.

* WHERE...Adams, Bowman, Slope, and Golden Valley counties.

* IMPACTS...Critical fire weather conditions are also expected, 
  and a Red Flag Warning remains in effect today. Strong winds 
  will make driving high profile vehicles and working outdoors on 
  elevated structures hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
124 
WWUS73 KBIS 290151
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
851 PM CDT Sat Apr 28 2018

NDZ031-040-043-044-290300-
/O.EXP.KBIS.WI.Y.0005.000000T0000Z-180429T0200Z/
Golden Valley-Slope-Bowman-Adams-
Including the cities of Beach, Marmarth, Bowman, and Hettinger
751 PM MDT Sat Apr 28 2018

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

The winds have diminished and the advisory will be allowed to
expire at 8 PM MDT.

$$
wa

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 27, 11:42 PM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 27, 11:42 PM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1242 AM CDT Sat Apr 28 2018

.UPDATE...
Issued at 1239 AM CDT Sat Apr 28 2018

No change to the overnight with this update. Will continue to
evaluate fire weather concerns across the southwest for Saturday.
At this time, an upgrade of the Fire Weather Watch to a Red Flag
Warning is likely.

UPDATE Issued at 849 PM CDT Fri Apr 27 2018

Clear skies expected overnight. Current forecast looks good.

UPDATE Issued at 645 PM CDT Fri Apr 27 2018

A region of surface high pressure centered across southern
Manitoba Friday evening will drift east tonight. A developing dry
low pressure trough on the lee side of the Rockies will bring an
increase in southerly winds on Saturday. Current forecast looks on
track with fire weather concerns for Saturday southwest.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 116 PM CDT Fri Apr 27 2018

A quiet evening is expected with winds diminishing and shifting
out of the southeast ahead of an approaching trough.

Warm air advection kicks in Saturday and temperatures will rebound
by five to ten degrees higher than Friday's readings.

Critical fire weather conditions are possible on Saturday. A Fire
Weather Watch has been issued for southwest North Dakota for
Saturday. See the fire weather discussion below for details.

.LONG TERM...(Saturday night through Friday)
Issued at 116 PM CDT Fri Apr 27 2018

Possible strong storms and much warmer temperatures highlight the
extended.

Sunday, southerly flow continues across the Northern Plains ahead
of low pressure across eastern Montana. Widespread highs in the
70s to low 80s are expected given the strong warm air advection
and compressional warming. There is a Marginal Risk for severe
thunderstorms for late Sunday afternoon and evening across
southwest North Dakota. This is plausible, although highly
dependent on moisture return, as surface dewpoints may struggle to
make it past the upper 40s. Additionally, shear looks marginal at
best. However, organized convection is still possible given
rather stout forcing due to a series of impulses with southwest
flow aloft, and the eastward propagation of the surface low into
North Dakota.

Following the signal in the CIPS extended analogs, and the 00 UTC
GEFS plumes, a cool down to below normal temperatures in the
upper 50s and lower 60s for the start of May is possible with a
mean long wave trough across the region, and eventual northwest
flow aloft.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1239 AM CDT Sat Apr 28 2018

VFR conditions are expected across western and central North
Dakota for the 06 UTC TAF cycle. Strong southwest winds will
develop across western and most of central North Dakota on
Saturday ahead of low pressure across Montana. Gusts of 25-35kts
are expected, strongest across the southwest. Low level wind shear
will become a concern Saturday night with strong winds developing
in a low level inversion across much of the area.

&&

.FIRE WEATHER...
Issued at 116 PM CDT Fri Apr 27 2018

A Fire Weather Watch has been issued for southwest North Dakota
for Saturday. Strong southeasterly winds will develop across
southwest North Dakota Saturday afternoon and into the early
evening. Sustained winds near 25 mph, with gusts to 40 mph are
forecast. Afternoon relative humidity may fall into the 20 to 30
percent range, with high temperatures in the upper 60s under full
sunshine. Some uncertainty remains how far relative humidity may
fall. However, rather weak moisture return even with the southerly
flow, and the lack of significant green up suggest relative
humidity may trend low enough to support potential critical fire
weather conditions given the expected wind speeds.

For Sunday widespread highs in the 70s are expected, with
southerly winds sustained around 20 mph southwest and central.
However, higher relative humidity will limit the fire weather
threat. There is a chance of thunderstorms west in the late
afternoon and evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM MDT Saturday through Saturday
evening for NDZ031>033-040-041-043-044.

&&

UPDATE...PA
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...PA
FIRE WEATHER...AJ
Hazardous weather outlook, Apr 28, 2:52 AM MDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
352 AM CDT Sat Apr 28 2018

NDZ001>004-009>012-017>022-031>035-040>046-290900-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-
352 AM CDT Sat Apr 28 2018 /252 AM MDT Sat Apr 28 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect for today across most of western
and central North Dakota.

A Wind Advisory is in effect across far southwest North Dakota
today.

See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday evening and night. A few
thunderstorms could be strong to severe southwest.

There is a chance of thunderstorms southwest and south central on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ005-013-023-025-036-037-047-048-050-051-290900-
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
352 AM CDT Sat Apr 28 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Today and Tonight

Near critical fire weather conditions are possible today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:40 AM MDTRed Flag WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 20 more17 hr

Nearby

Wind Advisories in North Dakota, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.